Missouri, 2003

Hail in Missouri, May 10, 2003

May 10, 2003 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 10, 2:03 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, May 10, 2:03 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
303 PM CDT SAT MAY 10 2003

VERY ACTIVE AFTERNOON SETTING UP WITH STORMS ALREADY DEVELOPING OVER
WESTERN SECTIONS OF THE FORECAST AREA. STILL HAVE A CAP BUT SURFACE
FRONT MOVING INTO THE REGION AND OUTFLOW FROM CURRENT STORMS SHOULD
ERODE IT AND INTERACT WITH EXTREME INSTABILITY OVER THE FORECAST
AREA.

STILL LOOKS LIKE FRONT WILL MOVE THROUGH THE FORECAST AREA THIS
AFTERNOON AND EVENING AND FINALLY MOVE THE UNSTABLE AIRMASS OUT OF
THE REGION. TEMPS TOMORROW STILL LOOK ABOUT 10 DEGREES COOLER
TODAY...WHICH IS STILL HANDLED WELL IN FORECAST.

.IN THE EXTENDED...THERE IS MUCH DISAGREEMENT BETWEEN THE ECMWF AND
THE GFS. CONSENSUS IS THAT GFS SOLUTION IS TOO AGGRESSIVE WITH NEXT
UPPER TROUGH IT DEVELOPS DURING MID WEEK...WHILE THE ECMWF HOLDS OFF
ON DEVELOPING A TROUGH UNTIL FRIDAY. BOTH DO SHOW A SURFACE FRONT
MEANDERING TO OUR SOUTH. DONT WANT TO TOTALLY FLIP FLOP THE
FORECAST...SO MAIN ADJUSTMENT HAS BEEN TO PUSH POPS BACK TO EARLY
WEDNESDAY AND EXTEND THEM THROUGH FRIDAY.

.SGF...
MO...NONE.
KS...NONE.

TERRY

WILL LEAVE EARLIER MESOSCALE DISCUSSION ATTACHED...

.MESOSCALE CONVECTIVE DISCUSSION (FROM PREVIOUS AFD)...

...POTENTIALLY DANGEROUS SITUATION DEVELOPING...

SGF 18Z SOUNDING SHOWS THE CAP HAS STRENGTHENED A BIT AT AROUND
750MB...HOWEVER IT WILL LIKELY NOT BE STRONG ENOUGH TO PREVENT
CONVECTION. CAP MAY ACTUALLY LEAD THUNDERSTORMS REMAINING MORE
CELLULAR FOR A LONGER PERIOD OF TIME AND AREA RADARS SHOW THE
UPDRAFTS STILL CHOKING A BIT AND HAVING A BIT OF TROUBLE SUSTAINING
THEMSELVES.

AS VERY STRONG FORCING CONTINUES ALONG THE DRYLINE WOULD EXPECT THE
UVVS TO WEAKEN AND EVENTUALLY OVERCOME THE CAP WITH UPDRAFTS
BECOMING MORE SUSTAINED AS THEY WORK INTO OUR CWA. ATTM WOULD EXPECT
CONVECTION TO REMAIN MORE CELLULAR IN NATURE FOR AT LEAST THE NEXT 2
HOURS...WITH ANY SUSTAINED UPDRAFTS LIKELY ROTATING WITH A TORNADO
POTENTIAL.

GIVEN THE RAPID DEVELOPMENT AND LIKELY VERY FAST STORM MOTION...AREA
MEDIA OUTLETS ARE URGED TO EXPRESS THE URGENCY AND FAST DEVELOPING
NATURE OF THIS POTENTIALLY DANGEROUS SITUATION THIS AFTERNOON AND
EVENING.

.SGF...
MO...NONE.
KS...NONE.

IZZI
Hazardous weather outlook, May 10, 5:00 PM CST, 8 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-110000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 PM CDT SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  NUMEROUS SEVERE THUNDERSTORMS...SOME WITH:
    HAIL TO THE SIZE OF BASEBALLS...
    WIND GUSTS OF 80 TO 100 MPH...AND
    ISOLATED TORNADOES

  HEAVY RAINFALL AND LOCALIZED FLOODING.

  AREAS AFFECTED AND TIMING:

  SCATTERED SEVERE THUNDERSTORMS WILL CONTINUE TO AFFECT LOCATIONS
  FROM THE LAKE OF THE OZARKS TO WEST PLAINS THROUGH 8 PM...WITH A
  SQUALL LINE EXPECTED TO MOVE ACROSS CENTRAL AND SOUTHERN MISSOURI
  THROUGH MIDNIGHT.

  DISCUSSION:

  THUNDERSTORM DEVELOPMENT WILL CONTINUE ALONG AND AHEAD OF A COLD
  FRONT MOVING INTO SOUTHWEST MISSOURI AND SOUTHEAST KANSAS LATE
  THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  AN OVERALL QUIETER PATTERN CAN BE EXPECTED NEXT WEEK.  HOWEVER A
  STORM SYSTEM WILL BRING THE CHANCE OF SEVERE THUNDERSTORMS
  TO THE AREA TUESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

  CONTINUED SPOTTER ACTIVATION WILL BE REQUIRED THROUGH MIDNIGHT
  ACROSS SOUTHERN AND CENTRAL MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

SUTTON

In the hours before

Local storm report, May 10, 4:32 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
532 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    2 S WEST PLAINS           MO   .75 INCH HAIL
05/10/03   HOWELL                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 10, 4:38 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
538 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0538 PM    3 SE WINONA               MO   1 INCH HAIL
05/10/03   SHANNON                        REPORTED BY PUBLIC.
Special weather statement, May 10, 4:40 PM CST, 28 minutes before
MOZ055-056-110400-

SPECIAL WEATHER STATEMENT - TORNADO WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
540 PM CDT SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 344...IN
EFFECT UNTIL 1100 PM CDT SATURDAY EVENING. THIS TORNADO WATCH
INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BENTON AND MORGAN.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

SUTTON
Local storm report, May 10, 5:02 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
602 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0601 PM    ROLLA                     MO   .88 INCH HAIL
05/10/03   PHELPS                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, May 10, 5:06 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
606 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    ROLLA                     MO   .88 INCH HAIL
05/10/03   PHELPS                         REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, May 10, 5:08 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
608 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0606 PM    ROLLA                     MO   1 INCH HAIL
05/10/03   PHELPS                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Oregon

When
May 10, 5:08 PM CST
Where
Oregon County, 7 mi E of Alton
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.700, -91.267

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359678.